MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Scores clinical deterioration risk on pediatric wards using the Brighton Pediatric Early Warning Score (Monaghan 2005): Behavior, Cardiovascular, and Respiratory domains (each 0–3) plus 1 additional point for persistent parent or staff concern, for a total of 0–10. Higher scores trigger escalating observation and urgent review.
PEWS = Behavior (0–3) + Cardiovascular (0–3) + Respiratory (0–3) + Concern (0–1) → total 0–10. Score 0–2 low risk; 3–4 intermediate (increase observations, inform senior staff); ≥ 5 high risk (urgent medical review).
0–2 = low risk, routine monitoring; 3–4 = intermediate, increase observation frequency and inform senior staff; ≥ 5 = high risk, urgent medical review and consideration of transfer to a higher level of care.
The Brighton Pediatric Early Warning Score (Monaghan 2005) combines three domains — behavior, cardiovascular status, and respiratory status — each scored 0–3, with an additional point for persistent concern by the parent or a staff member. It is used on pediatric wards to detect early deterioration so that care can be escalated before critical decompensation. A total of 3–4 prompts increased observation and senior staff review, while a total ≥ 5 (or a score of 3 in any single domain) prompts urgent medical review and consideration of transfer to a higher level of care. PEWS systems have been associated with improved identification of deteriorating children, though specific escalation protocols vary between institutions.
Specialty
PediatricsCategory
PediatricsDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–2 = low risk, routine monitoring; 3–4 = intermediate, increase observation frequency and inform senior staff; ≥ 5 = high risk, urgent medical review and consideration of transfer to a higher level of care.
| Classification | Range |
|---|---|
Low risk Routine monitoring | 0–2 |
Intermediate Increase observation frequency; inform senior staff | 3–4 |
High risk Urgent medical review; consider HDU/PICU | 5–10 |
Scores the risk of clinical deterioration on pediatric wards using the Brighton Pediatric Early Warning Score (Monaghan 2005): Behavior, Cardiovascular, and Respiratory domains (each 0–3) plus 1 point for persistent parent or staff concern, for a total of 0–10.
A total of 0–2 indicates low risk and routine monitoring. A total of 3–4 indicates intermediate risk: increase the frequency of observations and inform senior staff. A total ≥ 5, or a score of 3 in any single domain, warrants urgent medical review and consideration of transfer to a higher level of care.
Pediatric early warning scores such as the Brighton PEWS provide a structured, reproducible way to detect deterioration before critical decompensation, supporting timely escalation, rapid response team activation, and improved safety on pediatric wards.
A ward child is sleeping but wakes to interact (behavior 1), is pale with a capillary refill of 1–2 seconds (cardiovascular 1), and has mild tachypnea on room air (respiratory 1), with no parent concern.
Inputs:
PEWS 3/10 — intermediate risk; increase observation frequency and inform senior staff.
A score of 3–4 warrants increased observation frequency and informing senior staff; a score of 5 or higher warrants urgent medical review. A score of 3 in any single domain should also prompt immediate senior involvement.
No. PEWS is a monitoring adjunct; a child who appears unwell to an experienced clinician should be escalated regardless of the score.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. PEWS complements, but does not replace, clinical assessment; escalate any child who looks unwell regardless of the score.
Upper-airway obstruction severity
Sepsis screening using vital signs and WBC
Recognizing hypotensive shock